Hail, Garden
- When
- May 30, 2:22 PM MST
- Where
- Garden County, 4.71 mi W of Oshkosh
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.430, -102.420
A strong upper level disturbance tracked across the northern Plains during the day on May 30th. This upper level disturbance forced a cold front through western and north central Nebraska during the late afternoon and evening of May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong upper level disturbance tracked across the northern Plains during the day on May 30th. This upper level disturbance forced a cold front through western and north central Nebraska during the late afternoon and evening of May 30th. Thunderstorms initiated along the front and became severe as the front tracked east into more favorable moisture. Large hail and damaging winds were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 30, 12:55 PM MST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 255 PM CDT MON MAY 30 2016 .SHORT TERM...(This evening through Tuesday) Issued at 255 PM CDT Mon May 30 2016 Rain showers and thunderstorms are beginning to develop across north central Nebraska along the dry line. Thunderstorms are anticipated to continue developing through the afternoon. As thunderstorms encounter a more unstable atmosphere as they move eastward, thunderstorms will become severe. These storms will expand southward over the early evening hours as the cold front approaches the region from the west. The greatest threat with these storms will large hail and strong winds. Several hours of severe storms are possible as the line slowly progresses eastward. Storms will move out of the area around midnight as the cold front pushes across Nebraska and the Northern Plains. Behind the front, light showers and possibly some light fog will be possible through 8am. Tuesday will be much drier and cooler across central Nebraska as surface high pressure starts to build into the region. High temperatures will top out in the low 70s on Tuesday. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM CDT Mon May 30 2016 Tuesday night through Thursday...a dry forecast is in place through early Thursday aftn. Both the NAM and GFS show a dryline bulge developing across Ncntl Neb late Thursday aftn with K indices near or above 40C. MLcape rises to around 2000j/kg with shear increasing to around 35-40kt when calculated using mixed layer and 450 mb winds. This places the bulk richardson number around 40 supporting isolated storms. The NAM and GFS develop some convection by 00z Thursday evening. A blend of the GFS...SREF and NAM models produces dew points in the upper 50s ahead of the dry line. Bias correction lowers them to the mid 50s. The GFS and NAM show precipitable water increasing to between 1.00 and 1.25 inches along and east of Highway 83. This suggests that moisture will briefly return to the Cntl Plains this week. CONRAD indicates the cape is too low for cell regeneration so pops are isolated and this consistent with the GFS which shows very light QPF. Otherwise the forecast revolves around temperatures. The new guidance is producing lows in the upper 30s at Alliance which would produce lows near 40 across the Wrn Sandhills. The guidance produces highs in the lower 70s Wednesday with lower 80s Thursday. The temperature forecast uses a blend of 4 guidance data sets plus bias correction. Thursday night through Monday...a cold front will sweep the fcst area Friday. Little cooling occurs behind the front. The main feature is dry air and Pacific high pressure which will spend the next 4 days sinking slowly south through Cntl and Srn Plains. A dry forecast is in place with high temperatures in the upper 70s to lower 80s. Strong upper level ridging will be in place centered over the Cntl Rockies. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 100 PM CDT Mon May 30 2016 VFR conditions continue for the first part of the afternoon before showers and thunderstorms develop tonight. Timing is still a little uncertain with the line of storms this evening, but general consensus is that storms will occur between 6pm and midnight. Any thunderstorms will cause a reduction in visibility and lowering of ceilings as well as gusty winds. Behind the rain showers, light fog may be possible especially at the KLBF terminal. VFR conditions return for Tuesday. && .HYDROLOGY... Issued at 255 PM CDT Mon May 30 2016 Flooding along the North Platte River and main branch of the Platte River will continue until further notice. Water levels are expected to remain fairly steady over the next few days resulting in moderate flooding to continue along the North Platte River at North Platte and Lewellen. Minor flooding will also continue at Lisco along the North Platte River and Brady along the main branch of the Platte River. Although the South Platte river is not anticipated to flood at this time, water levels will remain elevated at both Roscoe and North Platte. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Kulik LONG TERM...CDC AVIATION...Kulik HYDROLOGY...Kulik
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 436 AM CDT MON MAY 30 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-311030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 436 AM CDT MON MAY 30 2016 /336 AM MDT MON MAY 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL APPROACH WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. AS THE FRONT PUSHES EAST OF THE NEBRASKA PANHANDLE...IT WILL ENCOUNTER INCREASED LOW LEVEL MOISTURE LEADING TO THE DEVELOPMENT OF THUNDERSTORMS. SEVERE STORMS WILL BE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN SEVERE THREATS. IN ADDITION...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THREATS AS WELL...ESPECIALLY THOSE WITH OUTDOOR INTERESTS. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER AND MAIN STEM PLATTE RIVER THROUGH TONIGHT. ELEVATED RIVER LEVELS WILL CONTINUE ALONG THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE ON TUESDAY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL NEBRASKA. AT THIS TIME...THE THREAT FOR SEVERE STORMS IS LOW. WATER RELEASES FROM RESERVOIRS IN WYOMING AND LAKE MCCONAUGHY...WILL MAINTAIN MINOR TO MODERATE FLOODING INTO JUNE FROM LISCO TO NORTH PLATTE. THE PLATTE RIVER WILL REMAIN ELEVATED NEAR BRADY WITH MINOR FLOODING EXPECTED. THE SOUTH PLATTE RIVER WILL CONTINUE TO REMAIN ELEVATED INTO JUNE...BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE AT ROSCOE AND NORTH PLATTE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) CLB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
217 PM MDT MON MAY 30 2016
NEZ094-302100-
WESTERN CHERRY NE-
217 PM MDT MON MAY 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
300 PM MDT...
AT 216 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF NENZEL...OR 30 MILES WEST OF VALENTINE...MOVING
NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
KILGORE...NENZEL...ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA AND
STEER CREEK CAMPGROUND.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 167 AND 175.
LAT...LON 4290 10090 4283 10090 4282 10086 4277 10085
4276 10089 4271 10089 4266 10114 4278 10130
4300 10102
TIME...MOT...LOC 2016Z 247DEG 16KT 4277 10114
KULIKThe North Platte radar (KLNX), 164 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
14 thunderstorm wind, 5 hail. Local standard time, as filed.
In addition to nickle sized hail, 60 MPH winds were also reported.
Thunderstorm winds were estimated at 60 MPH along with pea sized hail.
Nickle to quarter sized hail along with gusty winds were reported.
Sustained winds of 45 to 50 MPH with gusts to 60 MPH reported.
Measured wind gust by a mesonet station.
Thunderstorm wind gust estimated at 60 MPH.
Peak gust measured by a mesonet station.
Thunderstorm wind gusts estimated at 60 MPH.
Thunderstorm wind gusts estimated at 60 MPH tore off 3 inch diameter tree limbs.
Thunderstorm wind gusts estimated at 60 MPH blew in a wall on a metal outbuilding.
Wind gusts estimated at 60 MPH with sustained winds of 40 to 50 MPH.
Thunderstorm wind gusts estimated at 60 MPH.
Wind gusts estimated at 60 MPH.
Thunderstorm wind gusts estimated at least 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634002, 634005, 634004, 634006, 634007, 634024, 634008, 634010, 634009, 634013, 634014, 634011, 634012, 634016, 634015, 634017, 634021, 634018, 634023.